North Carolina, 2021Flash Flood and Damaging Winds in North Carolina, July 1 to 2, 2021
July 1 to 2, 2021 · NWS RAH · 18 events in 10 counties and zones
An unstable air mass was present across central North Carolina in the afternoon and evening of July 1. An approaching cold front, along with a large upper-level trough, were present across Virginia and North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass was present across central North Carolina in the afternoon and evening of July 1. An approaching cold front, along with a large upper-level trough, were present across Virginia and North Carolina. Scattered thunderstorms developed over central South Carolina and moved northeast into North Carolina. These storms merged into a line of storms that produced widespread strong winds that downed numerous trees in central North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 1, 7:06 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 1, 7:06 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
806 PM EDT Thu Jul 1 2021
.SYNOPSIS...
A cold front will slowly cross Virginia and North Carolina tonight
through early Friday. A stronger cold front will then cross the
region Friday night. Drier and less humid weather is expected this
weekend under incoming high pressure.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Thursday...
Scattered showers and storms ahead of cold front currently moving
across VA and TN will make their way south and east into
northern/central NC late this evening.
Upper level positive tilted trough extending down into TN valley
will continue to dig south and begin to pivot and swing across the
region late tonight early tomorrow. Ahead of the trough showers and
storms are developing along the cold front that is expected to cross
the region tonight and tomorrow. With PWs between 1.75 to 2inches
(normal being 1.35) any storms that occur could cause minor flooding
in low lying and poor drainage areas. This slow moving front will
support a favorable scenario for training cells. With expected
rainfall amounts through tonight from 1 to 2 inches, and looking at
flash flood guidance, decided that at this time a flash flood watch
at is not necessary for tonight. Although with localized slightly
heaver rainfall amounts, a localized flash flood event could be
possible.
The main chance for storms moving across the region will be late
this evening and over night, beginning in the NW and moving
east/southeast across the area overnight. For the severe threat
tonight, wind shear is favorable especially in the N/NE where MLCAPE
vales are ranging from 1000-1500 J/kg. If any storms get good lift
they could become severe but will be discrete or scattered cells.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 PM Thursday...
At the beginning of the short term the cold front is expected to be
half way through the CWA as it continues to move across the region.
Widespread showers and storms are expected in the morning becoming
more numerous and scattered in the afternoon as the boundary moves
closer to the coast. As the cold front clears the region from NW to
SE substantial change to our weather will take place. Clearing skies
overnight into early morning across the area with a cool northerly
flow will bring much welcomed drier air. Lows Friday night into
Saturday will be mainly in the 60s with areas in the far NW dipping
into the upper 50s. It will feel refreshing Saturday morning with
dew points widely ranging in the upper 50s across the area.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 PM Thursday...
Dry and less humid for the holiday weekend, with continued
uncertainty for the middle of next week...
Models and their ensembles are in good agreement with the upper
trough and surface cold front exiting to the east by Saturday
morning. Drier air will filter into the region from surface high
pressure building across the TN Valley and north to northwesterly
flow. Dewpoint temperatures on Saturday will lower into the mid to
upper 50s, and with highs mostly in the low 80s, it will feel much
more comfortable outside than this past week. The continental
airmass will linger across the area through Sunday, then the
influence of the Bermuda high will switch flow to more
south/southwesterly Monday and begin to increase dewpoints more into
the 60s. Heights aloft will also slowly build through the holiday
weekend as weak ridging builds east across the MS Valley, generating
highs in the low 90s by Monday.
Weak ridging aloft will build in from the west over the region
Tuesday and then just to our southeast for the middle of next week,
switching flow aloft to west/southwest as an upper trough digs
across the MS Valley. Enhanced moisture will return to the area on
Tuesday as dewpoints surge back into the upper 60s and low 70s. A
weak surface coastal trough will increase shower and thunderstorm
chances on Tuesday, mainly across southern areas in the afternoon.
By Wednesday, greater uncertainty lies with varying model solutions
in the track and moisture associated with Elsa. The GFS continues to
move the system along the coast of the Carolinas sometime Wednesday
night into Thursday, while the ECMWF only shows diurnal showers and
thunderstorms across central NC Wednesday and especially Thursday.
More details are to come as models better align. Highs for the
middle of next week will range from the upper 80s to low 90s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 806 PM Thursday...
VFR conditions are expected to start the TAF period. Isolated storms
have developed just southwest of FAY at the start of the period with
daytime heating and instability. Some of these cells may reach
FAY/RDU/RWI prior to 04Z. Otherwise, a line of scattered showers and
thunderstorms have developed along western NC and VA ahead of a
strong surface cold front. These storms are expected to lower
ceilings and visibilities to MVFR, with a period of IFR (~ 4-6 hrs)
at all TAF sites, earliest at GSO/INT and latest at FAY/RWI. Main
batch of rain showers will taper off between 12 and 18Z Friday, with
MVFR/VFR to conditions thereafter. Some redevelopment of
isolated/scattered storms are possible in the afternoon/evening with
the front across the region, most favored at FAY/RWI.
Outlook: The cold front will track through central NC late Friday
night, with scattered rain/storms possible in the evening.
Otherwise, VFR conditions will prevail at all TAF sites. VFR is
expected to continue through Tuesday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...GH
NEAR TERM...CA
SHORT TERM...CA
LONG TERM...JJT
AVIATION...Kren/GIH
Hazardous weather outlook, Jul 1, 5:13 AM EST, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
613 AM EDT Thu Jul 1 2021
NCZ007>011-021>028-038>043-073>077-083-084-021015-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
613 AM EDT Thu Jul 1 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Showers and thunderstorms will have a tendency to redevelop and repeat
over the same areas tonight. Heavy rain and flash flooding may
result, particularly in urban areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will linger or redevelop Friday, and a
continued risk of flooding will result.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ078-085-086-088-089-021015-
Wayne-Scotland-Hoke-Cumberland-Sampson-
613 AM EDT Thu Jul 1 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms on Friday will be capable of producing
heavy rain and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 6:45 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
745 PM EDT Thu Jul 1 2021
NCZ083>085-020045-
Scotland NC-Anson NC-Richmond NC-
745 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTLAND...
SOUTHEASTERN ANSON AND RICHMOND COUNTIES UNTIL 845 PM EDT...
At 744 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wallace, or 7 miles north of Cheraw, moving northeast at 40 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm. Deadly cloud to ground lightning is occurring with this storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, McFarlan,
Diggs, East Rockingham, Sandhills Game Land and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3481 8001 3515 7981 3512 7967 3498 7946
3480 7968
TIME...MOT...LOC 2344Z 219DEG 33KT 3480 7988
GIHSpecial weather statement, Jul 1, 7:24 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
824 PM EDT Thu Jul 1 2021
NCZ075-084>086-020115-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
824 PM EDT Thu Jul 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE...SCOTLAND...
EASTERN RICHMOND AND NORTHWESTERN HOKE COUNTIES UNTIL 915 PM EDT...
At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hoffman, or 11 miles northeast of Rockingham, moving northeast at 35
mph. Other strong storms extend southward into Scotland county.
Pea size hail and wind gusts up to 40 mph are possible with these
storms. Heavy rain and deadly cloud to ground lightning are
occurring with these storms.
Locations impacted include...
Southern Pines, Rockingham, Pinehurst, Hamlet, Aberdeen, Hoffman,
Whispering Pines, Pinebluff, Foxfire and Dobbins Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Torrential rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
These thunderstorms are producing an excessive amount of deadly
cloud to ground lightning. Seek shelter indoors and stay away from
windows. If you cannot seek shelter indoors, an enclosed vehicle can
provide safe shelter. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3480 7968 3481 7973 3486 7983 3517 7966
3516 7964 3516 7962 3519 7965 3533 7958
3529 7930 3513 7913 3471 7956
TIME...MOT...LOC 0021Z 227DEG 30KT 3502 7959
GIHThunderstorm Wind, Scotland
- When
- July 1, 7:28 PM EST
- Where
- Scotland County, 2.85 mi NE of Old Hundred
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.852, -79.549
A tree was reported down across the roadway near the intersection of Marston Rd and McFarland Rd.
Thunderstorm Wind, Moore
- When
- July 1, 7:42 PM EST
- Where
- Moore County, 0.36 mi SE of Aberdeen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.127, -79.425
Multiple trees were reported down in the town of Aberdeen. One tree fell on power lines near the intersection of Argyll Ave and Glasgow St.
Thunderstorm Wind, Moore
- When
- July 1, 7:42 PM EST
- Where
- Moore County, 1.84 mi SE of Niagara
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.204, -79.344
Trees were reported down by a state official near the intersection of May St and U.S. Highway 1.
Thunderstorm Wind, Scotland
- When
- July 1, 7:43 PM EST
- Where
- Scotland County, 0.83 mi N of Elmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.832, -79.502
One tree fell down near the intersection of Sneads Grove Rd and Old Wire Rd.
Thunderstorm Wind, Moore
- When
- July 1, 7:52 PM EST
- Where
- Moore County, 0.51 mi W of Vass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.250, -79.289
A tree fell down near the intersection of James St and U.S. 1.
Thunderstorm Wind, Hoke
- When
- July 1, 8:00 PM EST
- Where
- Hoke County, 1.97 mi SW of Raeford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.959, -79.244
One tree fell down near the intersection of Freedom Rd and South Bethel Rd.
Thunderstorm Wind, Lee
- When
- July 1, 8:12 PM EST
- Where
- Lee County, 2.46 mi N of White Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.416, -79.276
A tree fell on power lines near the intersection of Henley Rd and Center Church Rd.
Thunderstorm Wind, Lee
- When
- July 1, 8:17 PM EST
- Where
- Lee County, 1.36 mi W of Broadway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.450, -79.094
A tree fell down on power lines near the 300 block of John Rosser Rd.
Thunderstorm Wind, Harnett
- When
- July 1, 8:36 PM EST
- Where
- Harnett County, 2.67 mi W of Senter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.352, -78.847
Multiple trees and power lines reported down near the town of Bunnlevel and near the intersection of North Carolina Highway 210 and McNeill Hobbs Rd.
Thunderstorm Wind, Wake
- When
- July 1, 8:43 PM EST
- Where
- Wake County, 1.14 mi WSW of Fuquay Spgs Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.544, -78.769
A tree was reported down near the intersection of Fieldcrest Ln and Parker Mill Trail.
Thunderstorm Wind, Wake
- When
- July 1, 8:45 PM EST
- Where
- Wake County, 0.82 mi ENE of Apex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.735, -78.857
Trees fell down on a house on Pearson Street in Apex.
Thunderstorm Wind, Johnston
- When
- July 1, 8:52 PM EST
- Where
- Johnston County, 3.99 mi SW of Drug Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.564, -78.635
A tree fell down on power lines near the intersection of Jackson-King Road and White Memorial Church Rd.
Thunderstorm Wind, Durham
- When
- July 1, 9:12 PM EST
- Where
- Durham County, 6.07 mi ESE of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.950, -78.728
One tree fell down near the intersection of Old Horseman Trail and Kemp Rd.
Thunderstorm Wind, Wake
- When
- July 1, 9:22 PM EST
- Where
- Wake County, 2.64 mi SW of Purnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.996, -78.607
A tree fell down across the roadway of Stony Hill Rd.
Thunderstorm Wind, Granville
- When
- July 1, 9:30 PM EST
- Where
- Granville County, 3.16 mi SE of Wilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.120, -78.537
Trees fell down on power lines near the intersection of Old Franklinton Rd and Suitts Store Rd.
Thunderstorm Wind, Durham
- When
- July 1, 9:45 PM EST
- Where
- Durham County, 2.93 mi W of Bahama
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.166, -78.932
One tree fell down near the intersection of Johnson Mill Rd and Lowell Rd.
Thunderstorm Wind, Granville
- When
- July 1, 9:50 PM EST
- Where
- Granville County, 1.72 mi WNW of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.329, -78.609
Two trees fell down near the intersection of Oxford Loop Rd and North Carolina Highway 96 south.
Flash Flood, Forsyth
- When
- July 1, 11:45 PM EST to July 2, 1:00 AM EST
- Where
- Forsyth County, 1.42 mi WSW of Winston Salem to 0.18 mi NW of South Winston Salem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.093, -80.274
Hawthorne and Miller streets were flooded Winston-Salem due to heavy rainfall and flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970833, 970834, 970886, 970835, 970836, 970837, 970838, 970839, 970840, 970841, 970842, 970843, 970844, 970845, 970848, 970846, 970847, 970885.